Baffling, cunning and confusing addictive thinking ruins lives.

Tuesday, October 14, 2014

What are PMA and PMMA?

Paramethoxyamphetamine (PMA) and paramethoxymethamphetamine (PMMA) are stimulants with hallucinogenic effects similar to MDMA, which is the main ingredient in ecstasy

In fact most people who take PMA or PMMA often think they are taking ecstasy. 

However, drugs sold as ecstasy may not contain any MDMA. They can be a mix of amphetamines, PMA, PMMA, ketamine, NBOMe, methylone or other substances.

This is potentially harmful as PMA and PMMA have more toxic effects (and are less euphoric) than MDMA. 

It also takes longer to feel these effects, so people may take another pill in the mistaken belief that the first has not worked, sometimes resulting in overdose. 

PMA and PMMA have been around since the 1970s and have been associated with a number of deaths over the years worldwide including in Australia. 

In 2012 and 2013 there was a spike in deaths directly attributable to PMA or PMMA in England and Wales.

PMA and PMMA are usually swallowed and can be snorted or injected.

PMA and PMMA affect everyone differently, but effects may include:

Feeling alert and excited
Seeing colours and shapes
Heightened senses (sight, hearing and touch)3
Dry mouth
Teeth grinding
Increased sweating
Increased heart beat and blood pressure
Difficulty breathing
Irregular eye movements
Muscle spasms

If a large amount or a strong batch of PMA or PMMA is taken,
the following may also be experienced:
Kidney failure
Extremely high body temperature
Convulsions and seizures

High doses of PMA or PMMA can be potentially lethal. Triple zero (000) should be called immediately if someone is experiencing these effects. Ambulance officers don’t have to involve the police.

The long term effects of PMA and PMMA have not yet been established but health professionals believe they may have similar long term effects to ecstasy.

Taking PMA or PMMA with other drugs such as alcohol, cocaine, amphetamines, cannabis and some prescription medications such as anti-depressants (SSRIs and MAOIs) can be potentially fatal.

The use of any drug carries a risk of harm. This risk is increased when:

Large amounts are taken.
It is taken with other drugs such as alcohol, prescribed or over-the-counter medications.
It is snorted (due to the risk of nasal lining damage).
It is injected (due to the risks of vein damage and of contracting hepatitis B, hepatitis C and AIDS/HIV).
The person who takes the drug is alone (as they may need help in a medical emergency).
The person who takes the drug drives, swims, operates machinery or is involved with other risky activities while under its influence or ‘coming down’ which can take several days.
Getting help